Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Bismarck, ND

June 24, 2002Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2002, 8:53 PM CDT for Renville County, North Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 8:53 PM CDT (01:53 UTC)
Expired
Jun 24, 2002, 10:00 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Renville County, ND

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:00 PM CDTHail 1Sherwood, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 250153
SVRBIS
NDC075-250300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1000 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SHERWOOD...OR ABOUT 58
  MILES NORTH OF MINOT...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERWOOD AT 900 PM CDT
  LORAINE AT 920 PM CDT
  MOHALL AT 940 PM CDT

LAT...LON 4910 10185 4878 10184 4875 10150 4908 10151

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT MON JUN 24 2002

MAIN CONCERN WILL BE WEAK SHORT WAVE ROTATING ACROSS THE NORTH AND
ISOLATED CONVECTION THIS EVENING FROM MINOT TO THE JAMESTOWN AREA.
ATMOSPHERE REMAINS UNSTABLE THIS EVENING AND WITH STRONG DAYTIME
HEATING WILL AIDE TO THE POSSIBILITY OF AN ISOLATED STORM.

OTHERWISE MODELS IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD.
UPPER RIDGE APPROACHES FROM THE WEST WITH DRY SURFACE HIGH RIDGING
INTO THE WESTERN CWA TUESDAY. THIS PATTERN WILL CONTINUE INTO DAY 3.
BY THURSDAY NIGHT A SHORT WAVE OVER SOUTHEASTERN MT WILL MOVE RAPIDLY
NORTHEAST THROUGH THE REGION AND COULD TRIGGER AN ISOLATED NIGHTTIME
THUNDERSTORM.

FOR THE EXTENDED...A SUMMER PATTERN CONTINUES. UPPER RIDGE SETTLES
OVER THE NORTHERN PLAINS. OCCASIONAL RIPPLES RIDING THROUGH THE RIDGE
COMBINED WITH DAYTIME HEATING WILL KEEP A SLIGHT RISK OF ISOLATED
NIGHTTIME CONVECTION BUT H7 TEMPERATURES ARE QUITE WARM WHICH WILL
LIMIT ANY WIDESPREAD CONVECTION. EXPECT TO SEE TEMPERATURES WILL
INTO THE 80S TO LOWER 90S THROUGH THE WEEKEND.

.BIS...NONE.
RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:11 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Jun 25, 2:30 PM CDTTornado WarningBISRolette30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.